Alert archive / Oregon / Storm Warnings in 2018

Storm Warning 3, NWS Medford, OR

January 21, 2018

NWS Medford, OR issued this storm warning at Jan 21, 2018, 1:03 PM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2018, 1:03 PM PST (21:03 UTC)
Expired
Jan 21, 2018, 4:00 PM PST
In force
3 hr
Issued by
NWS Medford, OR

The text

As transmitted.

882 
WHUS76 KMFR 212103
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
103 PM PST Sun Jan 21 2018

PZZ350-356-376-220030-
/O.CAN.KMFR.SE.W.0006.000000T0000Z-180122T0600Z/
/O.EXP.KMFR.GL.W.0005.000000T0000Z-180121T2100Z/
/O.EXP.KMFR.SR.W.0002.000000T0000Z-180121T2100Z/
/O.NEW.KMFR.GL.W.0006.180121T2103Z-180122T0000Z/
/O.NEW.KMFR.SR.W.0003.180121T2103Z-180122T0000Z/
/O.NEW.KMFR.SE.W.0007.180122T0000Z-180122T0600Z/
/O.NEW.KMFR.SC.Y.0008.180122T0600Z-180123T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
103 PM PST Sun Jan 21 2018

...STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...GALE WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON
TO 10 PM PST THIS EVENING...

The National Weather Service in Medford has expanded the coverage
of the Storm Warning Area as well as extend the time until 4 PM 
PST. The Gale Warning has also been extended to 4 PM PST. 

* Winds...South gales of 35 to 40 kt, with storm force 45 to 50 kt
  with gusts to 60 kt through late this afternoon. 

* Seas...Very steep and wind driven 18 to 23 feet. Seas will 
  diminish some this evening to around 16 to 18 feet, but remain 
  very steep and hazardous at around 14 to 16 feet through Monday 
  morning. 

* Areas affected...Storm force winds are expected beyond 1 to 2 nm
  from shore down to Point Saint George, except very near shore at
  Cape Blanco. Gale force winds are expected elsewhere. Very 
  steep and hazardous seas will affect all areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots along with
extremely steep and dangerous seas are imminent or occurring.
Recreational boaters should remain in port, or take shelter until
winds and waves subside. Commercial vessels should prepare for
very strong winds and dangerous sea conditions, and consider
remaining in port or taking shelter in port until winds and waves
subside.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$

PZZ370-220030-
/O.CAN.KMFR.SE.W.0006.000000T0000Z-180122T0600Z/
/O.EXP.KMFR.SR.W.0002.000000T0000Z-180121T2100Z/
/O.NEW.KMFR.SR.W.0003.180121T2103Z-180122T0000Z/
/O.NEW.KMFR.SE.W.0007.180122T0000Z-180122T0600Z/
/O.NEW.KMFR.SC.Y.0008.180122T0600Z-180123T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
103 PM PST Sun Jan 21 2018

...STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 4 PM THIS AFTERNOON
TO 10 PM PST THIS EVENING...

The National Weather Service in Medford has issued a Small Craft
Advisory...which is in effect from 10 PM this evening to 4 AM PST
Tuesday. 

* Winds...South gales of 35 to 40 kt, increasing further to storm
  force 45 to 50 kt with gusts to 60 kt. 

* Seas...Very steep and wind driven 120 to 23 feet this morning 
  into this afternoon. Seas will diminish some this evening to 
  around 18 feet, but will remain very steep and hazardous at 
  around 15 to 17 feet through Monday morning. 

* Areas affected...All areas will be affected by storm force winds
  and very steep and dangerous sea 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots along with
extremely steep and dangerous seas are imminent or occurring.
Recreational boaters should remain in port, or take shelter until
winds and waves subside. Commercial vessels should prepare for
very strong winds and dangerous sea conditions, and consider
remaining in port or taking shelter in port until winds and waves
subside.

A Hazardous Seas Warning means very steep and hazardous sea
conditions are imminent or occurring. Recreational boaters should
remain in port, or take shelter until waves subside.  Commercial
vessels should prepare for rough seas and consider remaining in
port or taking shelter in port until hazardous seas subside.

&&

$$


http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Jan 21, 9:30 AM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 21, 9:30 AM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
930 AM PST Sun Jan 21 2018

.DISCUSSION...Morning update. It was looking like the back end of
the system was already well onshore earlier this morning, but
latest IR satellite is showing a band of rapidly cooling cloud tops
extending from the mouth of the Columbia to the southwest. This
should result in a slowing of the front and another round behind the
the main band moving through the region at this time. Sven

.PREVIOUS DISCUSSION...A cold front is approaching the coast this
morning and will bring rain to much of our area, snow to the
mountains, and wind to the coast, Shasta Valley, and east side
today.

Judging by a wind shift and pressure changes, the front passed
buoy 02 around 1 AM local time, which means it is around 250
miles offshore at this hour. The models are all in lock step with
the timing and show it arriving at the coast late this morning
and then marching across the rest of our area through tonight.

The same caveats we've been talking about for the last several
days still apply this morning. That is: winds aloft being westerly
are not as favorable for heavy snow in the Shasta area nor strong
winds in the Shasta Valley as the more common southerly flow would
be. Nevertheless, there will be impacts from snow in the
mountains and wind in the valleys, so the high wind and winter
storm warnings for portions of Siskiyou County remain in effect.
The heaviest snow is most likely to impact higher areas such as
the road the Mt. Shasta Ski area and highway 89 between Mt. Shasta
City and McCloud. It is certainly going to snow around Mt. Shasta
City, but it wouldn't be surprising to see most of the
accumulations on the trees and grassy areas with roadways just wet
as snow melts. This won't be the case higher up in the Siskiyous
and Cascades. With snow levels staying at or below 4000 feet
today, we will see all snow over most of the higher passes,
including I-5 at Siskiyou Summit where up to 4 inches are
possible.

The westerly winds aloft and orientation of the front itself are,
however, favorable for wind impacting more of the coast than
usual. Winds are already gusting to 50 MPH at the Cape Blanco, and
with the front still well offshore, this will only increase
through this morning. As the front arrives at the coast late this
morning, winds turn more onshore, and this is when wind impacts
are most likely at the coast. Winds may also impact portions of
the Rogue Valley. Despite the unfavorable winds aloft, latest MOS
guidance does show some wind mixing into the Medford area late
this morning and early afternoon.

This front moves off tonight, and much of Monday should be dry.
The next frontal system brings rain back to the coast Tuesday as
its warm front moves across the area. This will be followed by
another strong cold front Tuesday night and Wednesday. This front
has much more southerly flow aloft, and thus impacts from snow and
wind are likely to be more typical. It is also a slow moving
front, and thus precipitation amounts are expected to be much more
significant. The latest forecast has 3-6 inches of rain along the
south coast and into the coastal mountains. This heavy
precipitation is also likely to produce significant snows in the
Cascades and Siskiyous, possibly including Mt. Shasta City again.
We also increased winds in the usual spots for Wednesday. After
that, we settle into a cool, wet period for the rest of the week.
Snow is likely to continue to pile up in the mountains, and this
will eventually include the coastal mountains as snow levels lower
later this week. A lot of changes were made to the forecast
between Tuesday and the end of the week. -Wright

&&

.AVIATION...21/12Z TAF CYCLE...VFR conditions prevail with high
level clouds are streaming over the area ahead of a strong front
that will reach the coast later this morning. Expect cigs to lower
to MVFR as the front moves inland, possibly lowering to IFR in heavy
rain with frontal passage, especially along the coast.

The main concern with this front will be strong winds aloft leading
to LLWS for TAF sites along the coast and west of the Cascades
through the morning, strong, gusty winds east of the Cascades
through this evening, and strong winds over mountain ranges leading
to mountain wave turbulence. Winds will diminish from west to east
beginning later this afternoon. Freezing levels will remain low,
around 3500 feet, so any precipitation east of the Cascades will be
snow. /BR-y

&&

.MARINE...Updated 815 AM PST Sunday 21 Jan 2018...A strong front
will move through the waters today. Gales are expected over much of
the waters with storm force winds occurring mainly north of Pistol
River and beyond 1 to 2 nm from shore, except near shore within the
vicinity of Cape Blanco. Very steep and hazardous wind driven seas
will peak early this afternoon at around 23 feet. Winds will
diminish this afternoon and seas will gradually diminish this
evening, but will remain very steep and hazardous at 15 to 18 feet
through Monday morning. Seas will remain elevated through at least
Monday night.

Active weather will continue through the week. The next system is
expected Tuesday morning and another round of gales will be possible
ahead of this system. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 7 AM this morning to 7 PM PST this
     evening for ORZ030-031.
     Winter Weather Advisory until 1 AM PST Monday for ORZ027>031.
     Wind Advisory from 7 AM this morning to 7 PM PST this evening
     for ORZ030-031.
     High Surf Advisory until 10 PM PST this evening for ORZ021-022.
     High Wind Warning until 1 PM PST this afternoon for ORZ021-022.

CA...Winter Weather Advisory until 1 AM PST Monday for CAZ084-085.
     Winter Storm Warning until 1 AM PST Monday for CAZ080>083.
     High Wind Warning from 7 AM this morning to 7 PM PST this
     evening for CAZ081.

Pacific Coastal Waters...Storm Warning until 1 PM PST this afternoon
for      PZZ350-356-370-376.      High Surf Advisory until 10 PM PST
this evening for PZZ350-356.      Gale Warning until 1 PM PST this
afternoon for PZZ350-356-376.      Hazardous Seas Warning from 1 PM
this afternoon to 10 PM PST      this evening for PZZ350-356-370-
376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 1:03 PM PSTGale WarningMFR3 hr
Jan 21, 1:03 PM PSTSmall Craft AdvisoryMFR25 hr
Jan 21, 1:03 PM PSTHazardous Seas WarningMFR9 hr

Nearby

Storm Warnings in Oregon, 2018Every storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.